Hail, Lea
- When
- March 7, 7:55 PM MST
- Where
- Lea County, 3 mi SW of Caprock
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.350, -103.750
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 7, 2:30 PM MST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CST WED MAR 7 2001 INTERESTING FORECAST. PREVIOUS ZONES HAVE CATAGORICAL POPS... HAVE SCALED BACK SOMEWHAT BUT BELIEVE HIGH POPS JUSTIFIED. OVERALL SITUATION HAS A 500 MB LOW CURRENTLY OVER ARIZONA APPROACHING RAPIDLY... WITH A STATIONARY FRONT EXTENDING ACROSS THE PERMIAN BASIN. AS OF 2PM BELIEVE THE FRONT WAS LOCATED NEAR A KABI... KMAF...TO SOUTH OF KGDP LINE. GOOD LIFT FORECASTED WITH THIS SYSTEM AS MODELS SHOW STRONG OMEGA AHEAD OF THE LOW... ESPECIALLY IN THE NORTHEAST TOMORROW. COMBINE THE UPPER LOW... THE SURFACE FRONT... AND THROW IN INCREASING LOW LEVEL MOISTURE AND THE STAGE IS SET FOR A POTENTIAL HEAVY RAIN EVENT ACROSS THE NORTHERN PERMIAN BASIN. ETA SPINS UP A SURFACE LOW OVER THE NORTHERN PERMIAN BASIN TOMORROW AND THEN DRAGS IT AND THE FRONT SOUTHEAST THROUGH THE DAY. ACTUAL LOCATION OF THE FRONT AT THE TIME OF BEST UPPER SUPPORT WILL DETERMINE THE AREA WITH THE HEAVIEST RAIN. SIGNIFICANT LIGHTNING ACTIVITY CURRENTLY ASSOCIATED WITH THE UPPER LOW AND THIS SHOULD ONLY INCREASE AS THE SYSTEM GETS INTO BETTER MOISTURE. MODIFIED SOUNDINGS SHOW AROUND 700 J/KG CURRENTLY AT KMAF AND KFST... AND SPC BELIEVES CAPES TO NEAR 1000 J/KB POSSIBLE BEFORE EVENING. BELIEVE THE EVENT SHOULD GENERALLY START TONIGHT OUT WEST AND PROGRESS TO THE EAST BY TOMORROW. IN ADDITION... ISENTROPIC UPGLIDE GETS GOING STRONG AROUND MIDNIGHT AND INCREASES TOMORROW. HAVE TRENDED THE POPS IN THE WEST HIGHER TONIGHT AND LOWER TOMORROW... WITH THE EAST LOWER TONIGHT AND HIGHER TOMORROW. HAVE FOLLWED FAIRLY CLOSE TO MAV GUIDANCE AS FAR AS TEMPS SINCE IT HAS PERFORMED WELL LATELY. INITIAL NUMBERS FOLLOW. THANKS SJT FOR ALL OF THE SUPPORT. INITIAL NUMBERS FOLLOW. MAF 48/61/38/58 7820 LSA 46/59/36/56 7830 E41 49/61/39/59 7820 6R6 53/74/44/63 6520 MRF 38/64/34/60 6510 CNM 43K/62/41/58 8720 .MAF... TX...NONE. NM...NONE. 72
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-079>082 -258-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 345 PM CST WED MAR 7 2001 .SYNOPSIS... A VIGOROUS UPPER LEVEL STORM SYSTEM ACROSS SOUTHERN CALIFORNIA WILL APPROACH THE OUTLOOK AREA BY THURSDAY MORNING. LOW LEVEL MOISTURE HAS CONTINUED TO INCREASE THROUGHOUT THE DAY...WHICH WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA TONIGHT. .THREATS... HEAVY RAINFALL... THE ABUNDANCE OF LOW LEVEL GULF MOISTURE...ALONG WITH AN APPROACHING UPPER STORM SYSTEM...WILL ALLOW FOR POTENTIALLY HEAVY RAINFALL. THE FORECAST PATH OF THE STORM SYSTEM FAVORS THE PLAINS OF SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN. RAINFALL AMOUNTS OF ONE INCH OR GREATER OVERNIGHT WILL BE POSSIBLE. PONDING OF WATER ON ROADWAYS WILL OCCUR TONIGHT WITH AREAS OF HIGH WATER IN LOW WATER CROSSINGS. MOTORISTS ARE URGED TO EXERCISE CAUTION WHEN DRIVING IN PERIODS OF HEAVY RAIN AS VISIBILITIES WILL BE REDUCED...AND ROAD CONDITIONS MAY BECOME SLICK. .THUNDERSTORMS... THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE OUTLOOK AREA. THESE THUNDERSTO:RMS ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER A FEW MAY BE BECOME STRONG WITH HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND DANGEROUS LIGHTNING POSSIBLE. SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2001Every state in 2001This day in weather historyWarnings in New Mexico, March 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236677.